Faulty diabetes pens in recall

Faulty diabetes pens in recall

Mark Gould

Tuesday, 29 October 2013

People with diabetes or their carers are being asked to check their insulin pens or pen cartridges after a manufacturing fault has resulted in a precautionary recall across Europe of 33 specific batches of insulin pens and cartridges.

The manufacturing problem concerns a fault in the filling of the cartridges, which resulted in some batches of pens and cartridges containing too much or too little insulin.

In a medicines alert, The Medicines and Healthcare products Regulatory Agency (MHRA) said the affected products are the NovoMix 30 Flexpen 100U/ml pre-filled pen and the NovoMix 30 Penfill 100U/ml cartridge.

The MHRA said that last year alone, just over one million (1,063,599) prescriptions in England were dispensed for these insulin pens and cartridges. Information from the manufacturer shows that only around 0.14 per cent of the 3.3 million cartridges that are sold across Europe are likely to be affected by the manufacturing problem. Therefore, the safety risk to people with diabetes in the UK is likely to be limited to a small number of people.

Gerald Heddell, the MHRA’s Director of Inspection, Enforcement and Standards, said: “Patients who use this product should check the batch numbers to see if their medicine is affected. If it is not listed as part of the recall, they should continue to take it as prescribed. Any patients with affected medicines should consult their GP or nurse to make arrangements for a new supply as soon possible.

“In the meantime, it is important that patients do not stop their treatment. They are advised to continue taking their medicine but to measure their blood glucose levels frequently to ensure adequate blood sugar control and that they are in close contact with their carer, a friend or family member who can get medical help if necessary. Patients who experience symptoms of hypo- or hyperglycaemia should contact a healthcare professional immediately.”

Simon O’Neill, Diabetes UK’s Director of Health Intelligence and Professional Liaison, said:

“The important thing is that anyone affected by this must keep taking their insulin but should get it replaced at the earliest opportunity. We recommend people test their blood glucose levels regularly and be aware that their glucose levels may potentially run higher or lower.”

People with diabetes or their carers can check to see if they have pens or cartridges from the affected batches by looking to see if the following batch numbers are printed on the pen or cartridge: CS6D422, CS6C628, CS6C411, CP50912, CP50750, CP50639, CP51706, CP50940, CP50928, CP50903, CP50914, CP50640, CP51095, CP50904, CP50650, CP51098, CP50915, CP50412, CFG0003, CFG0002, CFG0001, CP50902, CP50749, CP50393, CP50950, CP51025, CP50751, CP50375, CP50420, CP51097, CP50641, CP51096 and CP50392.

http://www.onmedica.com/newsarticle.aspx?id=ae573d2a-8075-4aa4-910c-ff11508f0537

Leave a Reply

Your email address will not be published. Required fields are marked *

 characters available

Notify me of followup comments via e-mail. You can also subscribe without commenting.

css.php